Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 4, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Mar 22, 2018, 3:42 PM PDT for Mariposa County, Merced County, Tuolumne County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2018, 3:42 PM PDT (22:42 UTC)
- Expired
- Mar 22, 2018, 6:45 PM PDT
- In force
- 3 hr
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Flood severity
- None
Counties Mariposa County, CA, Merced County, CA, Tuolumne County, CA
The radar
The San Joaquin Valley radar (KHNX), 144 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Oakland, CA (KOAK), launched 12:00Z, 10.7 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 634 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 130 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
867
WGUS56 KHNX 222242
FFWHNX
CAC043-047-109-230145-
/O.NEW.KHNX.FF.W.0004.180322T2242Z-180323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
342 PM PDT THU MAR 22 2018
...FLASH FLOOD EMERGENCY FOR western Mariposa County, including
the Detwiler Burn Scar area, and the city of Mariposa...
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Western Mariposa County in central California...
Southwestern Tuolumne County in northern California...
East central Merced County in central California...
* Until 645 PM PDT
* At 340 PM PDT, emergency management reported heavy rain across the
warned area. Flash flooding is occurring.
This is a FLASH FLOOD EMERGENCY for western Mariposa County,
including the Detwiler Burn Scar area, and the city of Mariposa.
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
* Some locations that will experience flooding include...
Bootjack, Mariposa, Catheys Valley and Lake McClure.
Excessive rainfall over the burn scar will result in debris flow
around the Detwiler Burn Scar. The debris flow can consist of rock,
mud, vegetation and other loose materials.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
&&
LAT...LON 3741 11982 3728 12023 3765 12033 3766 12031
3768 12032 3778 11999
$$
DCH2 follow-up statements
708
WGUS76 KHNX 230016
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
516 PM PDT THU MAR 22 2018
CAC043-047-109-230145-
/O.CON.KHNX.FF.W.0004.000000T0000Z-180323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-Merced CA-
516 PM PDT THU MAR 22 2018
...THIS IS A FLASH FLOOD EMERGENCY FOR western Mariposa County,
including the Detwiler Burn Scar area, and the city of Mariposa...
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM PDT FOR
WESTERN MARIPOSA...SOUTHWESTERN TUOLUMNE AND EAST CENTRAL MERCED
COUNTIES...
At 512 PM PDT, emergency management reported flash flooding due to
heavy rain around Mariposa and the Detwiler Burn Scar area.
This is a FLASH FLOOD EMERGENCY for western Mariposa County,
including the Detwiler Burn Scar area, and the city of Mariposa.
This is a PARTICULARLY DANGEROUS SITUATION. SEEK HIGHER GROUND NOW!
Moderate to heavy rainfall is continuing and additional runoff is
expected. This will result in debris flow around the Detwiler Burn
Scar. The debris flow can consist of rock, mud, vegetation and other
loose materials.
Some locations that will experience flooding include...
Bootjack, Mariposa, Catheys Valley and Lake McClure.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. This is an extremely dangerous and
life-threatening situation. Do not attempt to travel unless you are
fleeing an area subject to flooding or under an evacuation order.
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3741 11982 3728 12023 3765 12033 3766 12031
3768 12032 3778 11999
$$
DCH618
WGUS76 KHNX 230145
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
645 PM PDT THU MAR 22 2018
CAC043-047-109-230148-
/O.EXP.KHNX.FF.W.0004.000000T0000Z-180323T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mariposa CA-Tuolumne CA-Merced CA-
645 PM PDT THU MAR 22 2018
...THE FLASH FLOOD WARNING FOR WESTERN MARIPOSA...SOUTHWESTERN
TUOLUMNE AND EAST CENTRAL MERCED COUNTIES WILL EXPIRE AT 645 PM
PDT...
The heavy rain has ended. Some additional runoff is possible into
the early evening, but waters will slowly begin to recede. Please
continue to heed any remaining road closures.
LAT...LON 3741 11982 3728 12023 3765 12033 3766 12031
3768 12032 3778 11999
$$
DCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Mar 22, 1:51 PM PDT, 1 hour 51 minutes earlier.
Area forecast discussion, Mar 22, 1:51 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion National Weather Service San Joaquin Valley - Hanford CA 151 PM PDT Thu Mar 22 2018 .SYNOPSIS... Continued atmospheric river influence will continue over the area through Friday morning. A brief break from the precipitation will take place on Friday afternoon and into Saturday morning. Then chances for light precipitation will increase by late afternoon Saturday as a low pressure system moves through the region. Ridging will then begin to move into the area on Monday bringing warmer temperatures and drying conditions well into the middle of next week. && .DISCUSSION...Thunderstorm development and heavy rain remain the main concerns in the short-term, or through this evening. Latest radar images show a line of heavy rain with embedded thunderstorms currently moving over Merced and Mariposa Counties along the cold front pushing into this area. Other heavy showers are also developing to the south towards Kings Canyon and Sequoia National Parks. Another batch of moderate showers are moving towards western Fresno County, including near Coalinga. Some significant rises in creeks were enough to cause minor flooding in the hills northwest of Coalinga, such as Los Gatos Creek since this morning. The cold front will continue to progress southward over Central California through this evening, and the threat for heavy rain and thunderstorms will continue, especially along this boundary. In addition, any areas ahead of the front where cloud cover has cleared, including much of the western and southern sides of the San Joaquin Valley can expect additional shower development along with isolated strong thunderstorms. Flooding near and over burn scars due to recent wildfires will continue to be a concern through this evening. Also, rapid rises in creeks and rivers are expected, especially in areas of heavy rain that could fall over areas that have already received abundant amounts since last night and at earlier times with this ongoing storm. Showers are expected into Friday morning over much of the region, but remain confined over the mountain areas in the afternoon. The Storm Prediction Center (NWS SPC) continues to show a marginal risk of severe thunderstorms in the San Joaquin Valley and into the Sierra Nevada foothills through this evening, per their latest Mesoscale Convective Discussion. Please note we have made no significant changes to the forecast beyond tonight due to the ongoing concerns. && .AVIATION... Mountain obscuration due to clouds/precipitation in the Sierra Nevada and Tehachapi Range, and MVFR/IFR conditions in low ceilings and precipitation will prevail through tonight, mainly thru 12Z Friday. Otherwise, VFR conditions will prevail throughout the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... None. && .CERTAINTY... The level of certainty for days 1 and 2 is high. The level of certainty for days 3 through 7 is medium. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.php for additional information an/or to provide feedback. && .HNX Watches/Warnings/Advisories... Flash Flood Watch until 8 PM PDT this evening CAZ093>097. Winter Storm Warning until 11 PM PDT this evening ABOVE 8000 FEET FOR THE CAZ096-097. && public...BSO avn/fw...BSO synopsis...BSO weather.gov/hanford
In the hours before
Local storm report, Mar 22, 2:03 PM PDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
203 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0157 PM DEBRIS FLOW 6 ENE ATWATER 37.38N 120.50W
03/22/2018 MERCED CA LAW ENFORCEMENT
MAJOR FLOODING REPORTED ACROSS THE ROADWAY
AT J59 AND NEVADA.
&&
WPLocal storm report, Mar 22, 2:11 PM PDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
211 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM FLASH FLOOD 17 NNE ATWATER 37.57N 120.43W
03/22/2018 MERCED CA LAW ENFORCEMENT
CHP REPORTING ENTIRE ROADWAY FLOODED.
&&
JMSpecial weather statement, Mar 22, 2:41 PM PDT, 1 hour 1 minute before
Special Weather Statement National Weather Service San Joaquin Valley CA 241 PM PDT THU MAR 22 2018 CAZ089-090-093-222230- Mariposa, Madera, and Fresno County Foothills CA-East- Central San Joaquin Valley CA-West-Central San Joaquin Valley CA- 241 PM PDT THU MAR 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MARIPOSA... SOUTHWESTERN MADERA...NORTHEASTERN MERCED AND NORTHWESTERN FRESNO COUNTIES UNTIL 330 PM PDT... At 240 PM PDT, Doppler radar was tracking an area of strong thunderstorms near Merced, moving northeast at 30 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Merced, Planada and Le Grand. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Gusty winds along with already saturated grounds could result in downed trees. Frequent cloud to ground lightning is occurring. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3701 12045 3708 12070 3746 12040 3739 12013 TIME...MOT...LOC 2139Z 210DEG 33KT 3729 12042 DCH
Special weather statement, Mar 22, 2:56 PM PDT, 46 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 256 PM PDT THU MAR 22 2018 CAZ089>094-096-222245- Mariposa, Madera, and Fresno County Foothills CA- Southwestern San Joaquin Valley CA-Tulare County Foothills CA-East- Central San Joaquin Valley CA-Southeastern San Joaquin Valley CA- West-Central San Joaquin Valley CA- Sierra Nevada from Yosemite to Kings Canyon CA- 256 PM PDT THU MAR 22 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MADERA... NORTHEASTERN KINGS...NORTHWESTERN TULARE AND CENTRAL FRESNO COUNTIES UNTIL 345 PM PDT... At 254 PM PDT, Doppler radar was tracking strong thunderstorms along a line extending from Fresno to Stratford. Movement was to the east northeast at 20 mph. Dime size hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Fresno, Visalia, Clovis, Hanford, Lemoore, Sanger, Reedley, Selma, Dinuba, Orosi, Parlier, Kingsburg, Orange Cove, East Orosi, Armona, Bowles, Traver, Cutler, Del Rey and Calwa. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Gusty winds along with already saturated grounds could result in downed trees Frequent cloud to ground lightning is possible with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3722 11923 3629 11923 3619 11984 3699 11977 TIME...MOT...LOC 2154Z 227DEG 18KT 3676 11976 3620 11983 DCH
Local storm report, Mar 22, 3:04 PM PDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
304 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM DEBRIS FLOW 12 NW MARIPOSA 37.60N 120.12W
03/22/2018 MARIPOSA CA LAW ENFORCEMENT
COMPLETE CLOSURE OF A ROAD. LOCATED AT SR49
AND BAGBY.
&&
WPLocal storm report, Mar 22, 3:06 PM PDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HANFORD CA
306 PM PDT THU MAR 22 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 PM FLOOD 4 N LATON 36.49N 119.69W
03/22/2018 FRESNO CA LAW ENFORCEMENT
FOWLER JUST NORTH OF ELKHORN COMPLETELY
FLOODED.
&&
WPThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 5:33 PM PDT | Special Weather Statement | HNX | 42 min | |
| Mar 21, 6:15 PM PDT | Special Weather Statement | HNX | Madera | 45 min |
| Mar 22, 8:19 AM PDT | Areal Flood Advisory | HNX | Fresno | 116 min |
| Mar 22, 9:41 AM PDT | Areal Flood Advisory | HNX | Fresno | 7 hr |
| Mar 22, 12:01 PM PDT | Areal Flood Advisory | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 22, 1:27 PM PDT | Special Weather Statement | HNX | Merced | 48 min |
| Mar 22, 1:54 PM PDT | Flash Flood Warning | HNX | Mariposa, Tuolumne | 3 hr |
| Mar 22, 2:12 PM PDT | Severe Thunderstorm Warning | HNX | Mariposa, Merced | 33 min |
| Mar 22, 2:41 PM PDT | Special Weather Statement | HNX | Merced | 49 min |
| Mar 22, 2:56 PM PDT | Special Weather Statement | HNX | Fresno | 49 min |
| Mar 22, 3:27 PM PDT | Areal Flood Advisory | HNX | Mariposa, Merced, Tuolumne | 3 hr |
| Mar 22, 3:54 PM PDT | Special Weather Statement | HNX | Tulare | 36 min |
| Mar 22, 3:56 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 34 min |
| Mar 22, 4:18 PM PDT | Severe Thunderstorm Warning | HNX | Kern, Kings, Tulare | 42 min |
| Mar 22, 4:31 PM PDT | Severe Thunderstorm Warning | HNX | Tulare | 29 min |
| Mar 22, 4:42 PM PDT | Special Weather Statement | HNX | Madera | 48 min |
| Mar 22, 4:52 PM PDT | Special Weather Statement | HNX | Kern | 38 min |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.